Alert archive / Oregon / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 25, 2018, 2:43 PM MDT for Malheur County, Oregon. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 2:43 PM MDT (20:43 UTC)
- Expired
- May 25, 2018, 3:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Malheur County, OR
The radar
The Boise radar (KCBX), 148 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WUUS55 KBOI 252043
SVRBOI
ORC045-252145-
/O.NEW.KBOI.SV.W.0013.180525T2043Z-180525T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
243 PM MDT FRI MAY 25 2018
The National Weather Service in Boise has issued a
* Severe Thunderstorm Warning for...
South central Malheur County in southeastern Oregon...
* Until 345 PM MDT.
* At 242 PM MDT, a severe thunderstorm was located near Rome Airport,
or 17 miles southwest of Rome, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Burns Junction and Scott Reservoir around 310 PM MDT.
Rome, Crooked Creek State Park and Round Mountain around 320 PM
MDT.
Owyhee Butte, Saddle Butte Lava Tube and Arock around 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4253 11768 4254 11792 4304 11792 4296 11743
TIME...MOT...LOC 2042Z 185DEG 20KT 4261 11780
HAIL...1.50IN
WIND...60MPH
$$
JC1 follow-up statement
069
WWUS55 KBOI 252112
SVSBOI
Severe Weather Statement
National Weather Service Boise ID
312 PM MDT FRI MAY 25 2018
ORC045-252145-
/O.CON.KBOI.SV.W.0013.000000T0000Z-180525T2145Z/
Malheur OR-
312 PM MDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL MALHEUR COUNTY...
At 312 PM MDT, a severe thunderstorm was located over Crooked Creek
State Park, or 9 miles southwest of Rome, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Rome and Round Mountain around 320 PM MDT.
Owyhee Butte, Saddle Butte Lava Tube and Arock around 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4264 11763 4268 11792 4304 11792 4296 11743
TIME...MOT...LOC 2112Z 185DEG 20KT 4278 11778
HAIL...1.50IN
WIND...60MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:51 PM MDT, 52 minutes earlier.
Area forecast discussion, May 25, 1:51 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Boise ID 151 PM MDT Fri May 25 2018 .SHORT TERM...Tonight through Sunday...An upper level low will move slowly from nrn CA into NV today into tomorrow, before slowly drifting toward the NV/UT line Sunday. Convection initiating on the northern side of this system is likely to grow into a significant convective event across much of the area this afternoon and evening. Thunderstorms are forming in southeast Oregon at this time, and they are expected to move/develop northward and expand into southwest Idaho generally west of Mountain Home. High resolution models indicate that a large and strong outflow boundary will form ahead of these storms as the afternoon wears on. Wind gusts could go over 60 mph along and behind this boundary. Also, multiple boundaries are possible. The main boundary is forecast to move through northern Harney and Malheur counties and into Baker County late this afternoon and early this evening. It will also likely extend east into southwest Idaho, entering around 6 pm and moving through the Boise and Mountain Home areas by 8 pm. It is unclear at this point how strong the boundary might be once it gets east of Mountain Home. In addition to the wind threat, flash flooding is possible in eastern Oregon as multiple rounds of storms occur. Recent burn scars are most prone to problems, but flash flooding may occur elsewhere as well. Rainfall totals may reach 2 inches in a short amount of time this afternoon/evening. A flash flood watch has been posted for our eastern Oregon zones. After this event ends late tonight, additional showers and storms are forecast Saturday and Sunday, but they are not expected to be nearly as strong. The location with the best chance of precipitation will shift east Saturday and especially Sunday, and by then there is very little chance of precip in the Oregon zones. Temps will cool down 10-15 degrees tomorrow compared to today, then warm up slightly Sunday. .LONG TERM...Sunday night through Wednesday...Lingering showers in the central Idaho mountains to start the period as our upper level low still sits just east of us. By Monday night a short wave ridge builds over the Pacific Northwest which helps increase temperatures to above normal again. This is a short lived break as yet another long wave trough begins to drop down along the coast bringing moist southwesterly flow aloft to our area. Showers begin to hit SE Oregon again by early Wednesday increasing in coverage by late afternoon. Wednesday night through Friday...Models show the trough along the coast moving inland during this period, but the latest runs differ on timing and amplitude. They do agree on at least a slight chance of showers Wednesday night through Friday, and there will be enough instability for isolated afternoon and evening thunderstorms. Temperatures will be close to normal. && .AVIATION...VFR. Scattered showers and thunderstorms this afternoon with much of the coverage staying in SE Oregon. KBNO and KBKE will see heavy rain and thunderstorms through late afternoon. Thunderstorms have the potential of producing gusty winds up to 50kts. Outflow winds are of concern this afternoon after 22z and could travel up into the Treasure Valley. Surface winds outside of thunderstorms, variable 15-20kts. Winds aloft to 10k feet MSL, southerly 25-35kts. Weekend Outlook...Shower and thunderstorms continue through the weekend with coverage migrating more to SW Idaho for Saturday and Sunday with the Oregon side starting to dry out. Gusty winds with thunderstorms of 25-35kts. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...Flash Flood Watch through late tonight ORZ061>063. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...SP LONG TERM....JC/JT AVIATION.....JC
In the hours before
Special weather statement, May 25, 2:10 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Boise ID 210 PM MDT FRI MAY 25 2018 ORZ063-252115- Malheur County OR- 210 PM MDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MALHEUR COUNTY UNTIL 315 PM MDT/215 PM PDT/... At 210 PM MDT/110 PM PDT/, Doppler radar was tracking a strong thunderstorm over Basque Station, or 29 miles north of McDermitt, moving north at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Three Man Butte around 220 PM MDT. Rome Airport around 250 PM MDT. Burns Junction and Flat Top Mountain around 310 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. When safe to do so, please relay storm reports to the National Weather Service in Boise via local law enforcement, or National Weather Service Boise Facebook and Twitter accounts. && LAT...LON 4235 11771 4229 11794 4271 11819 4280 11784 TIME...MOT...LOC 2010Z 161DEG 17KT 4240 11786 SP
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:53 AM MDT | Flash Flood Watch | BOI | Baker, Harney, Malheur | 13 hr |
| May 25, 2:29 PM MDT | Severe Thunderstorm Warning | BOI | Harney, Malheur | 61 min |
| May 25, 3:07 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 53 min |
| May 25, 3:37 PM MDT | Severe Thunderstorm Warning | BOI | Harney | 53 min |
| May 25, 3:53 PM MDT | Severe Thunderstorm Warning | BOI | Harney | 37 min |
| May 25, 3:59 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 61 min |
| May 25, 4:31 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 59 min |
| May 25, 4:44 PM MDT | Severe Thunderstorm Warning | BOI | Harney | 61 min |
| May 25, 5:08 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 67 min |
| May 25, 5:18 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 42 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.